Alert archive / Idaho / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 7, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jun 21, 2005, 8:55 PM MDT for Lemhi County, Idaho. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2005, 8:55 PM MDT (02:55 UTC)
- Expired
- Jun 21, 2005, 9:33 PM MDT
- In force
- 38 min
- Issued by
- NWS Missoula, MT
- Area
- Counties, with a storm outline in the text
County Lemhi County, ID
The radar
The Missoula radar (KMSX), 203 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 8:56 PM MDT | TSTM WND GST 60 | Salmon, ID | SHERIFF DISPATCH REPORTED 60 PLUS MPH WINDS...ROOF BLOWN OFF HOUSE...POWER LINES DOWN |
| Jun 21, 9:28 PM MDT | TSTM WND GST 64 | 6 Se North Fork, ID | KRILEY CREEK RAWS REPORTED GUSTS TO 64 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 2.9 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 252 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 4071 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KMSO 220255
SVRMSO
IDC059-220345-
/O.NEW.KMSO.SV.W.0007.050622T0255Z-050622T0345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
855 PM MDT TUE JUN 21 2005
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL LEMHI COUNTY IN EAST CENTRAL IDAHO
THIS INCLUDES THE CITY OF SALMON
* UNTIL 945 PM MDT
* AT 846 PM MDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM
NEAR GIBBONSVILLE...OR ABOUT 31 MILES NORTH OF SALMON...MOVING
NORTHEAST AT 30 MPH.
DAMAGING WINDS IN EXCESS OF 55 MPH ARE LIKELY WITH THIS SEVERE
THUNDERSTORM. SMALL HAIL IS POSSIBLE...ALONG WITH FREQUENT LIGHTNING
AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM
WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA.
LAT...LON 4561 11403 4505 11425 4477 11389 4476 11334
4551 11381
$$1 follow-up statement
000
WWUS55 KMSO 220333
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
933 PM MDT TUE JUN 21 2005
IDC059-220343-
/O.CAN.KMSO.SV.W.0007.000000T0000Z-050622T0345Z/
LEMHI-
933 PM MDT TUE JUN 21 2005
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LEMHI COUNTY IS
CANCELLED...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS DECREASED AND IS NO
LONGER SEVERE. THEREFORE THE THUNDERSTORM WARNING HAS BEEN CANCELED.
WIND REPORTS OVER 60 MPH WERE REPORTED WITH THIS STORM...BUT THESE
WINDS HAVE DECREASED.
LAT...LON 4561 11403 4505 11425 4477 11389 4476 11334
4551 11381
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 7:28 PM MDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jun 21, 7:28 PM MDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 728 PM MDT TUE JUN 21 2005 .UPDATE...THUNDERSTORMS HAVE DEVELOPED THIS EVENING...HOWEVER THEY HAVE NOT BEEN SEVERE LIKE PREVIOUSLY THOUGHT. LOOKS LIKE THE BOUNDARY LAYER IS STABILIZING FASTER THAN THE MODELS ADVERTISED SO DO NOT EXPECT WIDESPREAD SEVERE STORMS THIS EVENING. HAVE THEREFORE CANCELED THE CURRENT WATCH FOR CENTRAL AND SOUTHEAST PORTIONS OF FORECAST AREA THIS EVENING. CURRENTLY ANOTHER SHORT WAVE IS MOVING UP FROM THE BOISE/POCATELLO AREA AND THEY ARE GETTING SOME HEALTHY LOOKING STORMS. THE STEERING FLOW OFF OF BOISE SOUNDING LOOKS TO BRING THIS NEXT WAVE MORE OVER THE IDAHO ZONES AND INTO NORTHWEST MONTANA. WILL DEFINITELY HAVE TO MONITOR THESE AS WE MAY ISSUE A WARNING YET THIS EVENING. THE AIRMASS OVER IDAHO IS DRIER THAN MONTANA SO WINDS WILL BE MAIN THREAT...ALTHOUGH WITH PRECIPITABLE WATER VALUES OVER .74 ON BOISE SOUNDING WITH REPORTS OF DIME SIZE HAIL...SO HAIL POTENTIAL WILL ALSO BE WATCHED. && .PREVIOUS DISCUSSION...TONIGHT THROUGH WEDNESDAY NIGHT...A HIGHLY AMPLIFIED PATTERN FOR THIS TIME OF YEAR WITH A STRONG RIDGE TO THE EAST OF THE AREA AND A DEEP TROUGH OFF THE COAST IS RESULTING IN A DEEP SOUTHERLY FLOW OF VERY WARM AIR INTO THE REGION PRODUCING THE WARMEST TEMPERATURES OF THE YEAR THIS AFTERNOON. AN UPPER LEVEL SHORTWAVE ALONG WITH SUBTROPICAL MID/HIGH LEVEL MOISTURE IS LIFTING NORTH INTO LEMHI COUNTY AND SOUTHWEST MONTANA THIS AFTERNOON. THIS MOISTURE ALONG WITH VERY UNSTABLE CONDITIONS DUE TO THE STRONG SURFACE HEATING WILL RESULT IN THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS MAINLY MISSOULA EAST AND SOUTH THROUGH THIS EVENING. IT APPEARS THAT THE MODELS HAVE UNDERESTIMATED THE MOISTURE MOVING INTO THE REGION FROM THE SOUTH AT MID AND HIGH LEVELS AND THE LOW LEVEL MOISTURE FEED FROM THE EAST. DEWPOINTS ARE MUCH HIGHER THEN FORECAST WITH VALUES APPROACHING THE UPPER 50S IN WEST CENTRAL MONTANA. MID AND HIGH ELEVATION STATIONS ARE ALSO REPORTING AN INCREASE IN DEWPOINTS THE PAST FEW HOURS SOUTH AND EAST OF MISSOULA. GIVEN MORE MOIST CONDITIONS...A HIGHER THREAT FOR SEVERE STORMS EXISTS THEN PREVIOUSLY THOUGHT...WITH AN INCREASE IN THE HAIL POTENTIAL. CONDITIONS ARE MARGINALLY FAVORABLE FOR ORGANIZED STRONG THUNDERSTORM OUTFLOW EVENTS OR MICROBURSTS. THIS FIRST ROUND OF CONVECTION WILL MOVE TO THE EAST OF THE AREA THIS EVENING. A SECOND SHORTWAVE LIFTING OUT OF THE DEEP TROUGH OFF THE WEST COAST OVERNIGHT RESULTING IN THE POTENTIAL FOR ANOTHER ROUND OF SHOWERS WITH ISOLATED STORMS WITH AN EMPHASIS ON NORTHWEST MONTANA AND NORTH CENTRAL IDAHO FROM THIS EVENING AND THEN INTO WEST CENTRAL MONTANA AROUND MIDNIGHT. A COUPLET OF MID LEVEL CONVERGENCE...MID LEVEL INSTABILITY...AND SURFACE CONVERGENCE AS A WEAK COLD FRONT MOVES THROUGH THE REGION SEEMS TO SUPPORT THIS. COOLER CONDITIONS ARE EXPECTED ON WEDNESDAY...ESPECIALLY OVER NORTHWEST MONTANA AS THE WEAK COLD FRONT STALLS OVER SOUTHWEST MONTANA. MEANWHILE...A SHORTWAVE TROUGH WILL BRUSH NORTHWEST MONTANA. AFTERNOON SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER MOST REGIONS WITH AN EMPHASIS IN SOUTHERN AND NORTHERN AREAS. SKIES WILL CLEAR WEDNESDAY NIGHT AS A SHORTWAVE RIDGE BEGINS BUILDING INTO THE REGION FROM THE WEST. THURSDAY THROUGH TUESDAY...A WEAK COOL FRONT WILL BE DRAPED OVER THE REGION ON THURSDAY...KEEPING NORTHWEST MONTANA COOLER. THERE IS SOME DISCREPANCIES ON THE PLACEMENT OF THE MOISTURE ACROSS THE FORECAST AREA ON THURSDAY...SO HAVE LEFT IN BROAD SLIGHT CHANCE TO CHANCE POPS. THEN A RIDGE WILL BUILD BACK IN ON FRIDAY AND SATURDAY. THIS RIDGE WILL BRING IN WARMER AND DRIER CONDITIONS. BUT THERE STILL APPEARS TO BE ENOUGH INSTABILITY FOR SOME CONVECTION TO DEVELOP. THE MODELS ARE STILL HAVING TROUBLE ON THE STRENGTH AND TIMING OF THE NEXT TROUGH THAT IS SUPPOSE TO SWING THROUGH THE AREA AT THE BEGINNING OF NEXT WEEK. SO HAVE MADE LITTLE CHANGES TO THE FORECAST FOR THIS PERIOD. && .AVIATION...SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING SOUTH AND EAST OF MISSOULA...ISOLATED NORTH AND WEST. STRONG GUSTY OUTFLOW WINDS ALONG WITH SMALL HAIL ARE EXPECTED NEAR ANY STORMS. OTHERWISE CONDITIONS WILL REMAIN VFR...EXCEPT FOR VERY ISOLATED REGIONS OF LOWER VISIBILITIES IN THUNDERSTORMS. && .MSO WATCHES/WARNINGS/ADVISORIES... MT....NONE. ID...NONE. && UPDATE...MEAD PREVIOUS DISCUSSION....PETRESCU/SMITH AVIATION...PETRESCU weather.gov/missoula
Hazardous weather outlook, Jun 21, 7:15 PM MDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 715 PM MDT TUE JUN 21 2005 MTZ004>007-043-220400- LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/PINTLAR REGION- BLACKFOOT REGION- 715 PM MDT TUE JUN 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORM WATCH 510 HAS BEEN CANCELED FOR PORTIONS OF WESTERN MONTANA. PLEASE SEE GTFWCNMSO FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN WEDNESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. weather.gov/missoula
In the hours before
Special weather statement, Jun 21, 7:17 PM MDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 717 PM MDT TUE JUN 21 2005 MTZ004>007-043-220300- LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/PINTLAR REGION- BLACKFOOT REGION- INCLUDING THE CITIES OF...NOXON...THOMPSON FALLS...SUPERIOR... HAMILTON...DARBY...SULA...PHILIPSBURG...ANACONDA...DEER LODGE... DRUMMOND...SEELEY LAKE 717 PM MDT TUE JUN 21 2005 ...THE NATIONAL WEATHER SERVICE HAS CANCELLED SEVERE THUNDERSTORM WATCH 510 FOR A PORTION OF WESTERN MONTANA... SEVERE THUNDERSTORM WATCH 510 IS CANCELED FOR THE FOLLOWING COUNTIES IN WESTERN MONTANA...MISSOULA...RAVALLI...POWELL...SILVER BOW...DEERLODGE...AND GRANITE. THUNDERSTORMS WILL CONTINUE OVER THIS REGION THIS EVENING...HOWEVER WIDESPREAD SEVERE STORMS ARE NO LONGER ANTICIPATED.
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 8:42 PM MDT | Severe Thunderstorm Warning | MSO | Lemhi | 48 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.